Alert archive / Alabama / Special Weather Statements in 2024
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at May 18, 2024, 10:21 PM CDT for Choctaw County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2024, 10:21 PM CDT (03:21 UTC)
- Expired
- May 18, 2024, 11:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Mobile, AL
- Hail
- 0.25 in
- Wind
- 40
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 145 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
197
WWUS84 KMOB 190321
SPSMOB
Special Weather Statement
National Weather Service Mobile AL
1021 PM CDT Sat May 18 2024
ALZ051>053-190415-
Clarke AL-Choctaw AL-Washington AL-
1021 PM CDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHOCTAW...NORTH
CENTRAL WASHINGTON AND NORTHWESTERN CLARKE COUNTIES THROUGH 1115 PM
CDT...
At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Butler, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Millry, Silas, Coffeeville, Gilbertown, and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3211 8807 3208 8805 3206 8807 3207 8808
3207 8810 3206 8812 3201 8812 3199 8810
3201 8809 3199 8807 3199 8800 3164 8781
3151 8830 3191 8847 3200 8846
TIME...MOT...LOC 0320Z 328DEG 17KT 3201 8819
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at May 18, 6:49 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 18, 6:49 PM CDT, 3 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
649 PM CDT Sat May 18 2024
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 649 PM CDT Sat May 18 2024
A few showers and storms are possible over south central and
interior portions of southwestern Alabama as well as the western
Florida panhandle this evening, otherwise dry conditions are
expected through Sunday. Patchy fog may develop late tonight over
much of the area, but otherwise outside of the possible convection
VFR conditions are anticipated. Light southwest to westerly winds
tonight become northwesterly at 5 to 10 knots on Sunday. /29
&&
.PREV DISCUSSION... /issued 633 PM CDT Sat May 18 2024/
..New AVIATION...
AVIATION...
(00Z TAFS)
Issued at 633 PM CDT Sat May 18 2024
A few showers and storms are possible over south central and
interior portions of southwestern Alabama as well as the western
Florida panhandle this evening, otherwise dry conditions are
expected through Sunday. Patchy fog may develop late tonight over
much of the area, but otherwise outside of the possible convection
VFR conditions are anticipated. Light southwest to westerly winds
tonight become northwesterly at 5 to 10 knots on Sunday. /29
PREV DISCUSSION... /issued 344 PM CDT Sat May 18 2024/
.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Sunday)
Issued at 342 PM CDT Sat May 18 2024
Dry conditions will persist for the rest of the afternoon and into
the early evening hours tonight, but High-Res models are in decent
agreement in moving the remnants of the mesoscale system currently
noted on satellite over northern MS and western TN to the south
across AL later in the evening hours and possibly even into the
western after midnight. It appears that convection associated with
this feature will likely be weakening as it drops south across the
region, but a few thunderstorms will be possible this evening into
the early predawn morning hours on Sunday in association with this
feature. There could be an isolated strong storm, but for the most
part, the airmass has been pretty much worked over and instabilities
will be rather low, so no widespread organized severe weather is
anticipated. The activity should also be weakening and moving fairly
quickly to the south, so additional widespread heavy rainfall is not
expected either. After any convection associated with this feature
fully dissipates by early Sunday morning, we expect a dry day on
Sunday with no PoP (for a change).
Low temperatures tonight should range from the mid 60s over most
interior locations, with upper 60s to low 70s expected close to and
along the coast. High temperatures on Sunday will rebound to near to
above seasonal norms, ranging from the mid to upper 80s for most
locations, with a few lower 80s possible along the beaches. DS/12
SHORT TERM...
(Sunday night through Tuesday night)
Issued at 342 PM CDT Sat May 18 2024
An eastward tilted upper level ridge has moved over the Mississippi
River, with an upper level trough off the East Coast. Shortwave
energy is directed south over the Southeast through the Short Term
with this configuration in response, but with a drier airmass moving
over the region, no rain is expected. Temperatures quickly rise back
above seasonal norms, with mid 80s to around 90 expected for high
temperatures Monday and Tuesday. Low temperatures in the mid 60s to
low 70s are expected over most of the forecast area through the
period, except for low 60s over northeastern-most portions of the
forecast area.
Even with an increasing tidal cycle into mid week, light and
variable flow south of the coast will bring weak onshore swell and a
low risk of rip currents into mid week.
/16
LONG TERM...
(Wednesday through Saturday)
Issued at 342 PM CDT Sat May 18 2024
Into Thursday, the upper ridge shifts east a bit, then flattens
Friday into Saturday, as an upper level shortwave trough approaches,
then passes over the Southeast. A surface ridge builds west over the
Gulf of Mexico mid week on, with organized southerly flow moving
Gulf moisture inland. Guidance the last few days continues to be
inconsistent with the amount and placement of the moisture return.
The latest guidance is placing the better moisture further north
over the Southeast, and with that, keeping better PoPs for Friday
and Saturday generally north of Highway 84. Have less confidence
with this placement due to the inconsistent moisture placement
recently. Temperatures remain at or above seasonal norms through the
Extended.
/16
MARINE...
Issued at 342 PM CDT Sat May 18 2024
A light to moderate southwesterly to westerly flow prevails
through tonight, becoming light and variable early next week. A
light southerly to southeasterly flow is established Tuesday
afternoon and continues through Wednesday night. The onshore flow
increases slightly during the late part of the week and going into
next weekend. DS/12
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 67 88 66 88 68 87 67 86 / 10 0 0 10 0 0 0 0
Pensacola 69 87 69 85 70 84 70 84 / 20 0 0 10 0 0 0 0
Destin 71 85 71 85 71 84 71 83 / 20 10 0 10 0 0 0 0
Evergreen 65 86 64 88 64 89 63 89 / 30 10 0 10 0 0 0 0
Waynesboro 64 87 63 90 66 90 65 90 / 20 0 0 0 0 0 0 0
Camden 64 85 63 86 64 88 64 89 / 40 0 0 10 0 0 0 0
Crestview 65 88 64 88 64 88 62 89 / 20 10 0 10 0 0 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday afternoon for ALZ265-266.
FL...High Rip Current Risk through Sunday afternoon for FLZ202-204-
206.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, May 18, 8:17 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
817 PM CDT Sat May 18 2024
ALZ051-053-054-190215-
Clarke AL-Wilcox AL-Choctaw AL-
817 PM CDT Sat May 18 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CHOCTAW...
NORTHEASTERN CLARKE AND WILCOX COUNTIES THROUGH 915 PM CDT...
At 816 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Orrville to 4 miles south
of Freddie Jones Field to 6 miles north of Pennington. Movement was
south at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomasville, Camden, Butler, Pine Hill, Pennington, and Yellow Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3228 8802 3217 8801 3207 8806 3205 8812
3199 8810 3201 8809 3200 8763 3213 8762
3213 8752 3226 8752 3227 8745 3205 8718
3205 8701 3188 8691 3183 8763 3196 8820
3231 8826 3231 8794
TIME...MOT...LOC 0116Z 344DEG 17KT 3223 8732 3221 8774 3230 8809
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, May 18, 9:51 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
951 PM CDT Sat May 18 2024
ALZ053>057-190345-
Clarke AL-Wilcox AL-Monroe AL-Conecuh AL-Butler AL-
951 PM CDT Sat May 18 2024
...STRONG THUNDERSTORMS WILL IMPACT BUTLER...NORTHEASTERN MONROE...
NORTHEASTERN CLARKE...SOUTHERN WILCOX AND NORTH CENTRAL CONECUH
COUNTIES THROUGH 1045 PM CDT...
At 950 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Pine Apple to 4 miles east of
Vredenburgh to 9 miles southeast of Putnam. Movement was southeast at
20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenville, Thomasville, Grove Hill, Peterman, Georgiana, Whatley,
Beatrice, Vredenburgh, Fulton, Yellow Bluff, and Pine Apple.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3155 8698 3157 8783 3197 8808 3198 8730
3196 8667 3166 8648
TIME...MOT...LOC 0250Z 325DEG 18KT 3186 8691 3181 8725 3191 8795
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 18, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1021 PM CDT Sat May 18 2024
ALZ051>053-190415-
Clarke AL-Choctaw AL-Washington AL-
1021 PM CDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHOCTAW...NORTH
CENTRAL WASHINGTON AND NORTHWESTERN CLARKE COUNTIES THROUGH 1115 PM
CDT...
At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Butler, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Millry, Silas, Coffeeville, Gilbertown, and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3211 8807 3208 8805 3206 8807 3207 8808
3207 8810 3206 8812 3201 8812 3199 8810
3201 8809 3199 8807 3199 8800 3164 8781
3151 8830 3191 8847 3200 8846
TIME...MOT...LOC 0320Z 328DEG 17KT 3201 8819
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:17 PM CDT | Special Weather Statement | MOB | Wilcox | 58 min |
| May 18, 9:51 PM CDT | Special Weather Statement | MOB | Butler, Clarke, Monroe | 54 min |
| May 18, 10:58 PM CDT | Special Weather Statement | MOB | Conecuh, Monroe | 47 min |
| May 18, 11:43 PM CDT | Special Weather Statement | MOB | Conecuh | 47 min |
Nearby
Special Weather Statements in Alabama, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.